Virginia, 2004

Damaging Winds and Lightning Strike in Virginia, May 7, 2004

May 7, 2004 · NWS LWX · 9 events in 7 counties and zones

8 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 7, 3:20 PM EST, 40 minutes earlier.

Area forecast discussion, May 7, 3:20 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
320 PM EST FRI MAY 7 2004

.MESOSCALE DISCUSSION:
AN OUTFLOW BOUNDARY STRETCHING ACROSS THE METRO AREA IS THE RESULT
OF A BOW ECHO WHICH STRATIFIED ACROSS SOUTHERN PENNSYLVANIA.
REGIONAL RADAR INDICATES THE NEXT COMPLEX OF THUNDERSTORMS
APPROACHING FROM THE OHIO VALLEY.

18Z MESOANALYSIS PLACES THE COLD FRONT ACROSS WEST CENTRAL WEST
VIRGINIA...EAST ACROSS THE MASON-DIXON LINE AND NORTHEAST INTO NEW
YORK STATE. THE OUTFLOW WAS PLACED ACROSS THE WASHINGTON METRO AREA.
18Z IAD SOUNDING INDICATES A WEAK CAP ATOP THE BOUNDARY LAYER.
CURRENT THINKING IS THIS WILL WEAKEN DURING THE LATE AFTERNOON AS
THE SUN ANGLE LOWERS...AND MIDLEVEL LIFT FROM THE APPROACHING
COMPLEX ARRIVES. EXPECT SCATTERED THUNDERSTORMS WILL CONTINUE TO
DEVELOP AHEAD OF THE COMPLEX LATER THIS AFTERNOON AND EARLY
EVENING...WITH THE MAIN COMPLEX PRESENTING AN ENHANCED THREAT FOR
WIND DAMAGE...AS IT CROSSES THE SOUTHERN FORECAST AREA.

PWATS NEAR 1.4 WILL ALLOW HEAVY RAIN TO BE A CONCERN WITH ANY DEEP
CONVECTION. WOULD EXPECT PRIMARY AREA OF CONCERN FOR WIND DAMAGE
ACROSS THE SOUTHERN PAN HANDLE OF WV/CENTRAL VA/LOWER SOUTHERN
MARYLAND BETWEEN 4:30 PM IN THE WEST AND AROUND SUNSET ACROSS LOWER
SOUTHERN MARYLAND.

ROGOWSKI

.SHORT TERM (TONIGHT THROUGH SATURDAY):
...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THE EVENING...

WATER VAPOR LOOP SHOWS AN UPPER LOW OVER THE HUDSON BAY REGION...AS
A RIDGE DOMINATES THE CENTRAL AND SOUTHEAST CONUS. ACARS 400-250MB
WIND SPEED OBSERVATIONS REVEAL AN UPPER LEVEL JET BETWEEN THESE TWO
FEATURES ACROSS THE GREAT LAKES AND NEW ENGLAND REGION. 11Z SURFACE
ANALYSIS SHOWS 1029MB HIGH PRESSURE BUILDING ACROSS THE GREAT
LAKES...AS A COLD FRONTAL BOUNDARY STRETCHES FROM CENTRAL ILLINOIS
EAST AND NORTH INTO NEW ENGLAND.

FRONTAL BOUNDARY IS PROGGED TO SAG SOUTH OF THE FORECAST AREA
OVERNIGHT...WITH BUFKIT FORECAST SOUNDINGS INDICATING EASTERLY FLOW
OFF THE ATLANTIC LATE TONIGHT. MARINE INFLUENCE WILL LIKELY SERVE TO
ADVECT CLOUDS BACK INTO THE REGION FROM THE EAST.

MODELS CONTINUE TO SHOW A MARINE LAYER ACROSS THE FORECAST AREA
SATURDAY...LIMITING INSTABILITY. EXPECT POSSIBLE LIGHT SHOWERS OR
SPRINKLES AND MUCH COOLER TEMPERATURES. SOME CONVECTION IS
ANTICIPATED ACROSS THE OHIO VALLEY INTO THE EASTERN GREAT LAKES
TOMORROW AS WARM ADVECTION INCREASES TO OUR WEST AND NORTH.

ROGOWSKI

&&

.LONG TERM SAT NGT THROUGH FRI...
LOOKS LIKE COOL AIR DAMMING WILL PERSIST INTO EARLY SUNDAY. FNT
MOVES N OF AREA DRG DAY AND SWLY FLOW SETTLES IN. MOISTURE LVLS ARE
LOW BUT WE DO DESTABILIZE IN THE AFTN. WILL KEEP SLGT CHC MENTIONED
IN GRIDS. TEMPS SHD BE MUCH HIGHER SUNDAY VERSUS SATURDAY SINCE
WELL BE IN THE WARM SECTOR.

ZONAL FLOW BECOMES SWLY THRU THE WEEK AS H5 RDG BUILDS OVER ERN U.S.
BY LATE IN THE WEEK. FNTL BOUNDARIES FCST N OF CWA. AS A RESULT WILL
HAVE NO MENTION OF PRECIP DRG THE MID AND LONG TERM PTN OF THE ZFP.
CANT COMPLETELY RULE OUT SOME CONVECTION EACH DAY...BUT LACK OF A
FOCUS SHD KEEP COVERAGE MINIMAL.

RDH

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, May 7, 9:34 AM EST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1034 AM EDT FRI MAY 7 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-081500-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
AHEAD OF A COLD FRONT. SOME OF THESE STORMS MAY PRODUCE HEAVY
RAIN...DAMAGING WINDS...AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

ROGOWSKI

In the hours before

Special weather statement, May 7, 11:08 AM EST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1208 PM EDT FRI MAY 7 2004

MDZ004>007-010-011-071800-
CARROLL MD-FREDERICK MD-HARFORD MD-HOWARD MD-NORTHERN BALTIMORE MD-
SOUTHERN BALTIMORE MD-

...LINE OF STRONG TO SEVERE THUNDERSTORMS APPROACHING NORTH CENTRAL
MARYLAND AND THE BALTIMORE METRO AREA...

A LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL
PENNSYLVANIA ARE MOVING SOUTHEAST AT 45 MPH. THESE STORMS WILL AFFECT

NORTH CENTRAL MARYLAND AND PORTIONS OF THE BALTIMORE METRO AREA
BETWEEN 1:00 PM AND 2:00 PM.

RESIDENTS IN THIS AREA SHOULD PREPARE FOR RAPIDLY CHANGING WEATHER
CONDITIONS...INCLUDING HEAVY RAIN...LIGHTNING...AND DAMAGING WINDS.
WARNINGS WILL BE ISSUED SHOULD THEY BECOME NECESSARY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ROGOWSKI
Special weather statement, May 7, 1:08 PM EST, 2 hours 52 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
208 PM EDT FRI MAY 7 2004

MDZ007-071845-
HARFORD MD-

...LINE OF STRONG THUNDERSTORMS IN NORTHEASTERN MARYLAND...

A LINE OF STRONG THUNDERSTORMS ENTERING HARFORD COUNTY IS MOVING
SOUTHEAST AT 25 MPH. THESE STORMS WILL AFFECT THE COUNTY UNTIL 2:45
PM.

RESIDENTS IN THIS AREA SHOULD PREPARE FOR RAPIDLY CHANGING WEATHER
CONDITIONS...INCLUDING HEAVY RAIN...LIGHTNING...AND DAMAGING WINDS.
WARNINGS WILL BE ISSUED SHOULD THEY BECOME NECESSARY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Sterling radar (KLWX), 116 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Shenandoah

When
May 7, 4:00 PM EST
Where
Shenandoah County, 1 mi SW of Basye
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
38.783, -78.800

Trees down around Orkney Springs.

Thunderstorm Wind, Warren

When
May 7, 4:43 PM EST
Where
Warren County, Front Royal
Measured
57 kt (66 mph) estimated gust
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
38.917, -78.183

Trees down.

Thunderstorm Wind, Rappahannock

When
May 7, 5:00 PM EST
Where
Rappahannock County, Flint Hill
Measured
57 kt (66 mph) measured gust
Property damage
$15,000
Reported by
BROADCAST MEDIA
Coordinates
38.767, -78.117

Roof torn off restaurant.

Thunderstorm Wind, Fauquier

When
May 7, 5:28 PM EST
Where
Fauquier County, Warrenton
Measured
56 kt (64 mph) measured gust
Property damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
38.717, -77.783

Large trees down across a highway.

Thunderstorm Wind, Frederick

When
May 7, 5:35 PM EST
Where
Frederick County, 5 mi N of Winchester Arpt
Measured
57 kt (66 mph) measured gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
39.217, -78.150

Trees down countywide.

Thunderstorm Wind, Culpeper

When
May 7, 5:40 PM EST
Where
Culpeper County, Richardsville
Measured
53 kt (61 mph) measured gust
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
38.400, -77.733

Trees down.

Thunderstorm Wind, Rappahannock

When
May 7, 5:40 PM EST
Where
Rappahannock County, Sperryville
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
38.667, -78.250

Trees down at 211 and 522.

Thunderstorm Wind, Stafford

When
May 7, 5:55 PM EST
Where
Stafford County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
38.417, -77.433

Numerous trees down.

Lightning, Fauquier

When
May 7, 6:04 PM EST
Where
Fauquier County, Warrenton
Reported by
NEWSPAPER
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

A lightning strike caused a house fire on Turnball Road, just outside of Warrenton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395461, 5395462, 5395463, 5395464, 5395465, 5395466, 5395469, 5395467, 5395468.